Nevada, 2006

Flooding in Nevada, April 12 to 17, 2006

April 12 to 17, 2006 · NWS LKN · 2 events in 1 county or zone

Flood waters washed out a rural dirt road and culvert 9 miles southwest of Jiggs. Flood waters from the Mary's River left standing water in the post office and volunteer fire station in Deeth and caused flood damage to 6 homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Flood waters washed out a rural dirt road and culvert 9 miles southwest of Jiggs. Flood waters from the Mary's River left standing water in the post office and volunteer fire station in Deeth and caused flood damage to 6 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 11, 1:30 PM PST, 10 hours 30 minutes earlier.

Area forecast discussion, Apr 11, 1:30 PM PST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
230 PM PDT TUE APR 11 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL
SPREAD ENOUGH MOISTURE INTO NORTHERN AND CENTRAL NEVADA TONIGHT AND
WEDNESDAY FOR A THREAT OF SHOWERS. A BRIEF DRY SPELL WILL OCCUR ON
THURSDAY BEFORE THIS SAME LOW PRESSURE SYSTEM MOVES MOVES INLAND
ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA FRIDAY BRINGING
ANOTHER THREAT OF SHOWERS TO NORTHERN AND CENTRAL NEVADA.
&&

.SHORT TERM...IMPULSE MOVING OUT OF UPPER LOW OFF THE CA COAST NEAR
130W/37N KICKING OFF SCATTERED SHOWERS ACROSS NRN NV THIS AFTERNOON.
MODELS SHOW ANOTHER IMPULSE MOVING ACROSS WRN NV LATER TONIGHT AND
WED MORNING. BUMPED UP POPS ACROSS THE WRN AND NRN PORTION OF THE
FCST AREA TO CHC. AS UPPER LOW CONTINUES TO SINK SWD IT WILL PUMP UP
RIDGE OVER THE GREAT BASIN FOR A DRY DAY ON THURSDAY. AS UPPER LOW
SWINGS INLAND ACROSS SRN CA AND SRN NV FRIDAY IT WILL BRING ANOTHER
THREAT OF SHOWERS. TEMPS WILL REMAIN WARM ENOUGH FOR RAIN IN THE
VALLEYS. CEC

.LONG TERM....FRIDAY THROUGH TUESDAY...MODELS IN GOOD AGREEMENT INTO
THE WEEKEND...AND THEN START TO DIVERGE BY EARLY NEXT WEEK. U/L LOW
PRESSURE OFF THE COAST OF SRN CALIF STARTS PUSHING INTO SRN NV AND
AZ FRIDAY AS UPSTREAM KICKER DIGS SE INTO THE ERN PACIFIC. GOOD JET
SUPPORT WITH THIS SYSTEM AS 100 TO 120 KT JET PUSHES NE OUT OF THE
SOUTHWEST U.S. MODELS SHOW SYSTEM MOVING QUICKLY ACROSS THE AREA
THROUGH FRIDAY NIGHT...THEREFORE ONLY EXPECTING LIGHT PRECIP AMOUNTS
IN THE FORM OF RAIN BELOW 7000 FEET WITH SOME LIGHT SNOW
ACCUMULATIONS ABOVE 8000 FEET...MAINLY ACROSS ERN NV. INCREASED POPS
TO 40 TO 50 PCT ACROSS MOST OF THE AREA...EXCEPT HUMBOLDT
COUNTY...INTO FRIDAY NIGHT...ALSO KEPT TEMPS ABOVE FREEZING. SYSTEM
QUICKLY PUSHES INTO THE GREAT PLAINS BY SATURDAY. THIS SYSTEM WILL
BRING IN WARMER AIR FROM THE SOUTH...SO WILL HAVE TO CONTINUE TO
KEEP A CLOSE EYE ON RIVERS AND STREAMS SINCE MODERATE RAINFALL
AMOUNTS ARE POSSIBLE...EVEN IN THE MOUNTAINS AROUND 7000 FEET. WONT
TAKE TOO MUCH ADDITIONAL RAINFALL TO INCREASES RIVER AND STREAM
LEVELS.

NEXT COLDER SYSTEM MOVES INTO THE WRN U.S. MODEL SOLUTIONS START TO
DIVERGE AT THIS POINT. 12Z UKMET...ECMWF AND 00Z GFS IN PRETTY GOOD
AGREEMENT...SLOWLY PUSHING BROAD TROUGH INTO THE CNTRL AND NRN
COASTLINE...AND BRINGING MORE RAIN AND SNOW TO THE CWFA. 12Z GFS
HOWEVER IS MUCH FURTHER NORTH WITH THIS SYSTEM...SHOWING IT ONLY
BRUSHING NRN NV MONDAY AND TUESDAY AS IT LIFTS NORTH AND EAST.
BELIEVE 12Z GFS IS THE OUTLIER...SINCE INDIVIDUAL GFS ENSEMBLE
MEMBERS HINTING TOWARDS SYSTEM DIGGING FURTHER SOUTH BEFORE MOVING
INTO THE GREAT BASIN...SIMILAR TO ECMWF AND UKMET SOLUTIONS. PREFER
A GFS ENSEMBLE AND ECMWF/UKMET BLEND. GIVEN THE RECENT TRACK RECORD
OF THE ECM...HARD TO FIND A REASON TO GO AGAINST IT. BASICALLY KEPT
THE SAME FORECAST FROM LAST NIGHT...BUT DID TREND POPS UP BY 5 TO 10
PCT INTO EARLY NEXT WEEK...MAINLY NRN ZONES. THE BIG QUESTION IS
PRECIP TYPE...MOUNTAINS COULD SEE SOME DECENT SNOW AMOUNTS. BELIEVE
VALLEYS WILL START AS RAIN...AND CHANGE TO A RAIN/SNOW MIX OR TO ALL
SNOW AT SOME POINT. TIMING IS UNCERTAIN ATTM GIVEN MODEL DIFFERENCES
IN PROGRESSION. KEPT TEMPS NEAR SEASONAL NORMS FOR NOW...BUT MAY
HAVE TO TREND THOSE MAX TEMPS DOWN OVER THE NEXT FEW DAYS WITH ECMWF
SHOWING 1000/500MB THICKNESSES WELL BELOW 540DM ACROSS ALL OF NRN NV
MONDAY.

ALL MODELS DO SHOW SYSTEM EXITING TO THE EAST BY TUESDAY...KEPT DAY
7 FORECAST DRY FOR NOW. EXTENDED MODELS HINTING AT ALEUTIAN LOW
PRESSURE BECOMING STATIONARY AROUND THE SRN ALASKAN COASTLINE AS NRN
BRANCH OF JET STREAM LIFTS NORTH...POSSIBILITY BRINGING DRIER
WEATHER AND NEAR NORMAL TEMPS TO THE GREAT BASIN NEXT
WEEK...FINALLY.  TRUDEL
&&

.AVIATION...WEAK SYSTEM COMBINED WITH DAYTIME HEATING HAS TRIGGERED
SCATTERED RAIN SHOWERS ACROSS THE AREA. EXPECT VFR CONDITIONS
BETWEEN SHOWERS...HOWEVER...MVFR CIGS POSSIBLE IN MODERATE RAIN
SHOWER ACTIVITY AT KWMC...KEKO INTO TONIGHT. ACTIVITY SHOULD STAY
NORTH OF KTPH AND KELY.
&&

.HYDROLOGY...FLOODING CONTINUES ON THE HUMBOLDT RIVER DOWNSTREAM OF
ELKO. THE HUMBOLDT RIVER HAS CRESTED AT BATTLE MOUNTAIN AT A LITTLE
OVER 11 FEET WHERE IT WILL REMAIN THROUGH THURSDAY MORNING. THE
HUMBOLDT RIVER AT COMUS IS A LITTLE OVER 11 FEET AND WILL RISE TO
ABOUT 11.4 FEET BY THURSDAY AFTERNOON. THE MARYS RIVER AT DEETH
CONTINUES JUST ABOVE FLOOD STAGE AND IS FORECASTED TO BEGIN TO START
RECEDING SLOWLY TONIGHT. FOR FURTHER DETAILS PLEASE SEE THE LATEST
FLOOD STATEMENT RNOFLSLKN. CEC
&&

.LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING CONTINUES ON THE
HUMBOLDT RIVER FROM CARLIN TO WINNEMUCCA AND ON THE MARYS RIVER AT
TWIN BUTTES NEAR DEETH.
Hazardous weather outlook, Apr 11, 3:23 AM PST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
423 AM PDT TUE APR 11 2006

NVZ030>032-036-121200-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
423 AM PDT TUE APR 11 2006

THIS OUTLOOK IS FOR NORTHERN NEVADA

.DAY ONE...TODAY AND TONIGHT.

FLOOD WARNINGS REMAIN IN EFFECT FOR THE HUMBOLDT RIVER FROM ELKO TO
WINNEMUCCA AND ALSO ON THE MARYS RIVER AT DEETH. FOR MORE DETAILS
PLEASE REFER TO PRODUCT RNOFLSLKN OR WGUS85 KLKN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FLOODING WILL CONTINUE ALONG THE HUMBOLDT RIVER DOWNSTREAM OF CARLIN.
FOR MORE DETAILS PLEASE REFER TO PRODUCT RNOFLSLKN OR WGUS85 KLKN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Elko

When
April 12, 12:00 AM PST to April 16, 4:00 PM PST
Where
Elko County, 9 mi SW of Jiggs
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.333, -115.783

Flood, Elko

When
April 12, 12:00 AM PST to April 17, 6:00 PM PST
Where
Elko County, Deeth
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
41.067, -115.283

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501270, 5501271.